Benzodiazepines are among the most commonly prescribed sedatives, and the truth behind barbiturate overdose has been slightly muddied. Although these drugs are not as available as benzos, many are still able to get their hands on them. Barbiturates are a group of sedative-hypnotic drugs used to treat seizure disorders, neonatal withdrawal, insomnia, anxiety disorders, and they can be used as an anesthetic. As is the case with other similar drugs, barbiturates can lead to addiction and can cause an overdose when used in high doses. Whether you’re just curious or know someone who’s struggling with barbiturate abuse, our Massachusetts Clearbrook center is sharing the symptoms and other important things you should know about barbiturate overdose.
What Is a Barbiturate Overdose?
A barbiturate overdose is when a person takes more than the normal or recommended amount of this drug, resulting in severe physical and psychological reactions. A drug overdose can be accidental or intentional as well as life-threatening. A barbiturate overdose depends greatly on how much of it a person takes. The dosages of barbiturates depend on the form of it that’s used and why it’s being prescribed. For example, Amobarbital (Amytal) is a powder barbiturate that can be prescribed in a dose of 500 milligrams (mg). Butabarbital (Butisol) comes in tablets that can range from 30 mg to 50 mg in dosage. Secobarbital (Seconal) is a barbiturate that comes in capsules of 100 mg.
Different types of prescription barbiturates may also be taken differently, ranging from intravenous to oral use. Simply put, if a person takes more than the 65 mg of Amobarbital they’re prescribed or takes them more often than recommended, they may experience an overdose. Barbiturates are not only dangerous because of their potential to cause an overdose but also because of their high potential for abuse. Barbiturates are addictive, and often people with increased tolerance to them overdose because they have to take higher doses to feel the same high. Without the help of medical detox treatment, a person with a barbiturate addiction is more likely to overdose as a result of long-term use.
Barbiturate Overdose Symptoms
Higher doses of barbiturates result in severe physical and psychological symptoms. A person with increased tolerance to barbiturates is more likely to take higher doses and experience an overdose. Frequent users can experience withdrawal symptoms as soon as 8 to 15 hours after their last use. It’s a result of an increased physical tolerance for the effects of barbiturates that encourages long-time users to take higher doses. An overdose of barbiturates can result in severe physical and psychological reactions, which can be life-threatening.
Common barbiturate overdose symptoms include:
- Coordination problems and muscle weakness
- Clouded thinking
- Shallow breathing
- Slurred of speech
- Clammy skin
- Dilated pupils
- Weak and rapid pulse
- Respiratory depression or failure
- Loss of consciousness
Overall, the major truth behind barbiturate overdose is that it’s life-threatening. If you recognize any of these barbiturate overdose effects in someone, call 9-1-1 immediately. Especially if the person is struggling to breathe, the presence of medical professionals can improve the individual’s chances of surviving the overdose. If you or someone you know is battling barbiturate addiction, this is your sign to receive prescription drug addiction treatment. Clearbrook Treatment Centers offers this and more to help people engaged in substance abuse recover and regain control of their lives.
To learn how our inpatient drug rehab in Massachusetts can help, call us now at 570-536-9621.